Funnel Cloud, Washington
- When
- July 10, 10:45 AM PST to 10:50 AM PST
- Where
- Washington County, North Plains
- Reported by
- Public
- Coordinates
- 45.600, -123.000
A funnel cloud was reported by the public near North Plains, OR.
Low pressure system moving across the area generated several showers. Weak veering low levels winds and low LCLs generated two reported funnel clouds in Northwest Oregon associated with these showers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Low pressure system moving across the area generated several showers. Weak veering low levels winds and low LCLs generated two reported funnel clouds in Northwest Oregon associated with these showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 10, 8:14 AM PST, 2 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service Portland OR
914 AM PDT Sun Jul 10 2016
.SYNOPSIS...An unseasonably cool low pressure will bring periods of
wet and unsettled weather to northwest Oregon and southwest
Washington today. Lingering low pressure to the north may bring some
light shower activity through Tuesday with possibly warmer and drier
weather returning midweek.
&&
.SHORT TERM...Today through Wednesday...An ~1015mb low pressure is
currently in the process of pushing east-southeastward into the
north-central Oregon coast. Lift ahead of this feature resulted in
widespread rain showers this morning south of a line extending
between Tillamook and McMinnville. Rainfall totals have generally
been in the quarter to half inch range, but amounts in the Lane
County coast range have exceeded an inch and a few locations in the
Lane and Linn County Cascades will likely top out over half an inch
in 12 hours later this morning.
The cold pool aloft is currently shifting east of the Cascades so the
atmosphere is already beginning to stabilize from the top down.
However, daytime heating should allow current cloud cover to break up
fairly quickly this morning and allow showers to bubble up this
afternoon across the interior. It still appears there may be enough
of a window where daytime heating can interact with cool enough
temperatures aloft to produce a thunderstorm or two later today,
primarily east of Interstate 5. However, any thunderstorms should be
short lived and isolated at best.
A former NWS employee reported a brief funnel cloud developing
earlier this morning near Kalama Washington. Given the low level
instability, weak veering low levels winds and low LCLs this morning,
we may see another report or two of a funnel cloud trickle in so a
Special Weather Statement was issued as a heads up.
With the loss of daytime heating and shortwave ridging building into
the region overnight, expect showers to decrease fairly quickly
tonight. Models generally agree stratus currently off Vancouver
Island will spread southeastward into our coast overnight. There is a
slight chance some light rain/drizzle could develop in a few
locations Monday morning, but confidence is low. There could be a
brief uptick in precipitation late morning as the atmosphere turns
over with daytime heating. Otherwise, expect any morning clouds to
give way afternoon sunshine, which should allow high temperatures
Monday afternoon to warm into the 70s for inland locations.
Another low pressure system will settle into the Gulf of Alaska on
Monday. A shortwave trough rotating around the parent trough will
push a weak front into the region late Monday night and Tuesday. This
should increase cloud cover and possibly cool temperatures a couple
of degrees on Tuesday. In addition, a few showers appear increasingly
likely, particularly across our coastal and more northern zones late
Monday night through Tuesday. Rainfall amounts appear light.
Rising 500mb heights should bring an end to any wet weather Tuesday
night with warmer and sunnier weather expected on Wednesday. /Neuman
.LONG TERM...(Tuesday night through Saturday) No Changes. Previous
discussion follows...Will likely continue to see a few lingering
showers in our northeastern zones as the shortwave trough moves out
of the forecast area. Models then show high pressure building back
into the Pac NW on Wednesday with low level winds out of the
northwest. This should result in a more typical summertime pattern
with areas of morning clouds along the coast and in portions of the
northern interior. Temps will also warm back to near normal with
highs in the upper 70s to lower 80s in the interior and in the mid
to upper 60s along the coast.
Our attention then turns to the latter half of the work week where
the 12Z operational models show vastly different solutions. The GFS
maintains weak high pressure across the region which would lead to
more seasonal weather. However, the ECMWF shows another low dropping
south into the forecast area which could bring another round of
showers late in the week. Despite the difference have decided to
raise PoPs across our northern zones late next week, but will
continue to keep any mentions of showers out of the forecast. /64
&&
.AVIATION...A mix of VFR and MVFR conditions this morning as showers
move inland, mostly from the central coast through the central and
south Willamette Valley. Overall expect a trend towards more
widespread VFR conditions this afternoon between 19z and 00z. There
is a chance for MVFR cigs to redevelop tonight after 04z, with the
best chances along the coast and in and near the Cascade foothills.
KPDX AND APPROACHES...A mix of VFR and MVFR conditions today, with
MVFR cigs most likely between 16z and 21z. Trend will be towards VFR
conditions in the afternoon after 21z. VFR is the most likely
condition tonight, although there is a chance MVFR cigs could
develop after 05z.
&&
.MARINE...1014 mb low about 50 nm off the N OR coast this morning,
is expected to weaken and move inland today along the central Oregon
coast. Winds tended to be strongest around the south and east part
of the low, but have shown a diminishing trend at the few
observation sites. Models suggest some small craft winds continuing
for a few hours over the southern outer waters, otherwise will be
able to drop small craft headlines. With the drop in winds, locally
driven seas have diminished. There is still a steep short period
westerly swell moving through the waters this morning, but expect
this swell to slowly decrease today and tonight, allowing seas to
go below 10 ft by midday.
Behind this system we will see winds turn northerly as high
pressure starts to build back over the waters, and seas will
continue to drop to around 5 to 7 ft by this evening. Conditions
will stay fairly benign over the waters until around Wednesday when
gusty northerly winds return, and a more typical summertime
northerly pattern will continue through the end of the week.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory for winds until 11 AM PDT this morning for
Waters from Cascade Head to Florence OR from 10 to 60 nm.
Small Craft Advisory for hazardous seas until 11 AM PDT this
morning for Waters from Cascade Head to Florence OR from
10 to 60 nm.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 900 AM PDT SUN JUL 10 2016 ORZ005>008-WAZ022-039-102300- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO... PORTLAND...WILSONVILLE...OREGON CITY...GRESHAM...TROUTDALE... SALEM...MCMINNVILLE...WOODBURN...STAYTON...DALLAS...EUGENE... SPRINGFIELD...CORVALLIS...ALBANY...LEBANON...LONGVIEW...KELSO... CASTLE ROCK...VANCOUVER...BATTLE GROUND...RIDGEFIELD... WASHOUGAL...YACOLT...AMBOY 900 AM PDT SUN JUL 10 2016 ...SHOWERS CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS TODAY... A LOW PRESSURE SYSTEM MOVING ACROSS THE REGION WILL PRODUCE FAVORABLE CONDITIONS FOR FUNNEL CLOUDS TO DEVELOP TODAY. IN FACT...A SMALL FUNNEL CLOUD WAS OBSERVED BRIEFLY AROUND 845 AM SUNDAY NEAR KALAMA WASHINGTON. WHILE ANOTHER FUNNEL CLOUD OR TWO WILL BE POSSIBLE TODAY ACROSS NORTHWEST OREGON AND SOUTHWEST WASHINGTON...THESE ARE UNLIKELY TO TOUCH THE GROUND. HOWEVER...PLEASE SEEK SHELTER IN A STURDY BUILDING IF YOU OBSERVE A FUNNEL CLOUD APPROACHING YOUR LOCATION. REPORT YOUR OBSERVATIONS AT 503 261-9246 OR VIA SEARCHING NWSPORTLAND ON FACEBOOK AND TWITTER.
The Portland,OR radar (KRTX), 13 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
2 funnel cloud. Local standard time, as filed.
A funnel cloud was reported by the public near North Plains, OR.
A funnel cloud reported by general public around Canby, OR.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643137, 643138.